Rosemarie Florian, MD, Christian Jackson, MD, FACG
VA Loma Linda Healthcare System, Loma Linda, CA
Introduction: Kayexalate, sodium polystyrene sulfonate, is often used for treatment of hyperkalemia. This resin based medication has been associated with colon ischemia.
Case Description/Methods: 69 y/o male with extensive past medical history of end stage renal disease (ESRD) on hemodialysis (HD), atrial fibrillation not on anticoagulation, stroke with right hemiparesis s/p trach and PEG dependent, and left colostomy for diversion.
He was transferred from the HD clinic to the ED for acute anemia, hypotension and hematochezia from ostomy. He was admitted for hemorrhagic shock, received intravenous fluid resuscitation, blood transfusions and was started on inotropic support. Infectious workup was negative. Computed tomography angiography was negative for acute bleed. EGD was unremarkable. Colonoscopy revealed extensive circumferential ulceration and pseudomembrane in the cecum and proximal ascending colon. Biopsies were consistent with colon ischemia. He improved clinically with supportive care and discharged. Three months later he was admitted for parotitis and hyperkalemia. He was started on Kayexalate and then developed hematochezia from ostomy with hemodynamic stability a few days later. He underwent repeat colonoscopy revealing persistent ulcerations with erythematous friability in the same area previously seen in prior colonoscopy. Biopsies this time revealed acute reactive epithelial atypia with embedded polystyrene sulfonate crystals.
Discussion: It is well known patients with renal failure on dialysis have a higher risk of developing colon ischemia. Kayexalate has been seen to cause colitis, which can progress to necrosis in 1% and perforation. This is hypothesized to be due to the release of prostaglandins and mesenteric vasoconstriction, thus causing mucosal damage. This may explain why this patient with recent history of right colon ischemia had Kayexalate induced injury in the same area. Symptoms of this damage can be seen within days to weeks after administration of medication, as in this case.
In conclusion, patients with ESRD presenting with hematochezia, careful review of medications should be done as Kayexalate may induce colon ischemia. ESRD patients with previous colon ischemia, urgent HD rather than Kayexalate may be preferred, as the latter may recur as colon ischemia in the setting of previously injured tissue.
Citation: Rosemarie Florian, MD, Christian Jackson, MD, FACG. P0140 - RECURRENT ISOLATED COLON ISCHEMIA SECONDARY TO KAYEXLATE. KAYEXELATE HELPS HISTORY TO REPEAT ITSELF. Program No. P0140. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.